Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 28, NWS Wilmington, OH

June 16, 2003Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jun 16, 2003, 1:25 AM EST for Ripley County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 1:25 AM EST (06:25 UTC)
Expired
Jun 16, 2003, 2:30 AM EST
In force
65 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 160627
FFWILN
INC137-160830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
125 AM EST MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN INDIANA...

* UNTIL 330 AM EST...

* AT 125 AM EST DOPPLER WEATHER SERVICE INDICATED THUNDERSTORMS WITH 
VERY HEAVY RAIN NEAR REXVILLE.  2.0 TO 2.5 INCHES OF RAIN HAVE 
FALLEN IN THE LAST HOUR.  AN ADDITIONAL ONE TO TWO INCHES IS 
LIKELY...CAUSING FLASH FLOODING CONDITIONS.

* SOME STREAMS THAT MAY BE AFFECTED BY FLASH FLOODING ARE...
  BIG CREEK...
  LITTLE GRAHAM

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  REXVILLE...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
1 follow-up statement
000 
WGUS71 KILN 160658
FFSILN
INC137-160830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
158 AM EST MON JUN 16 2003

...A FLASH FLOOD WARNING CONTINUES FOR RIPLEY COUNTY UNTIL 330 AM
EST...

AT 155 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAIN FROM NEAR VERSAILLES TO REXVILLE 
TO THE JEFFERSON PROVING GROUND.  THE THUNDERSTORMS WERE MOVING 
SLOWLY TO THE WEST AT 5 MPH.  DOPPLER WEATHER RADAR HAS ESTIMATED 
THAT OVER THREE INCHES OF RAIN HAVE FALLEN NEAR THE REXVILLE AND 
BENHAM AREAS IN THE LAST HOUR AND A HALF. 

* AT 142 EST LAW ENFORCEMENT OFFICIALS REPORTED COUNTY ROAD 800 S 
FLOODED ABOUT 3 MILES EAST OF REXVILLE.  BIG CREEK...LITTLE GRAHAM 
CREEK...AND BENHAM CREEK ARE LIKELY FLOWING OUT OF THEIR BANKS. 

FLASH FLOODING IS OCCURRING IN THE AREA.  PERSONS SHOULD SEEK HIGHER 
GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS 
OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 8:51 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 15, 8:51 PM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT SUN JUN 15 2003

SCATTERED SHOWERS STILL POPPING UP OVER SRN FCST AREA. DONT THINK
THAT THE FLOOD WATCH IN SERN FCST AREA WILL COME TO FRUITION AS THEY
WERE NOT AS WORKED OVER WITH RAIN AS NRN CINCY METRO AREA WAS IN THE
PAST 2 DAYS. HOWEVER...DUE TO A BIT MORE TERRAIN DOWN THERE AND THE
THREAT OF SLOW MOVING HEAVY RAINERS...WILL NOT DROP FLOOD WATCH ON
THE EVENING SHIFT.

THUNDER IS NOT VERY APPARENT TONIGHT AND IVE DROPPED THE MENTION
HERE AND JUST WENT WITH SHOWERS AS PTYPE TONIGHT AND EARLY TOMORROW.

HAVE DROPPED TEMPERATURES JUST SLIGHTLY SRN GROUPS AS RAIN COOLED
AIR WILL GIVE THEM A HEAD-START TONIGHT...AND HAVE INCREASED
DEWPOINTS ALL BUT FAR NRN FCST AREA.

WILL ADD PATCHY FOG TO CVG AREA DUE TO AMOUNT OF PRECIP THEY HAD
TODAY.

.ILN...
IN...FLOOD WATCH UNTIL 6 AM MON INZ058>059-066-073>075-Z080.
KY...FLOOD WATCH UNTIL 6 AM MON KYZ089>100.
OH...FLOOD WATCH UNTIL 6 AM MON OHZ060-070-077>079-081>082-088.

FRANKS
Hazardous weather outlook, Jun 15, 4:15 AM EST, 21 hours 10 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
515 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A STATIONARY FRONT WILL REMAIN ALONG AND NEAR THE OHIO RIVER THROUGH
TONIGHT.  THIS FRONT WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS.  SINCE THE ATMOSPHERE CONTINUES TO BE VERY MOIST...
THUNDERSTORMS WILL BE CAPABLE OF DROPPING HEAVY RAIN.  AS A
RESULT...RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE
ALONG AND SOUTH OF THE OHIO RIVER.  THE HEAVY RAINFALL...COMBINED
WITH SATURATED SOILS...COULD CAUSE CREEKS...STREAMS AND POOR
DRAINAGE AREAS TO FLOOD QUICKLY IN A SHORT PERIOD OF TIME. PLEASE
SEE CLEFFAILN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:15 AM ESTFlash Flood WarningILNUnion60 min
Jun 16, 6:45 AM ESTFlash Flood WarningILNUnion60 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.